Tennessee, 2017

Flash Flooding in Tennessee, June 5, 2017

June 5, 2017 · NWS MEG · 2 events in 2 counties and zones

A stalled frontal boundary produced a narrow east-to-west band of moderate to heavy rain across portions of northwest Tennessee Arkansas during the afternoon hours of June 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A stalled frontal boundary produced a narrow east-to-west band of moderate to heavy rain across portions of northwest Tennessee Arkansas during the afternoon hours of June 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 5, 11:43 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 5, 11:43 AM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1243 PM CDT Mon Jun 5 2017

.UPDATE...
Updated to add 18Z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 1200 PM CDT Mon Jun 5 2017/

UPDATE...

Update to add Flash Flood Watch for northern portions of the Mid
South.

DISCUSSION...

The surface boundary has become nearly stationary across northern
portions of the Mid South. A notable Mesoscale Convective Vortex
across northeast Arkansas continues to add in lift and enhance
rainfall across areas in the vicinity of the stalled boundary.
Earlier thinking that the boundary would progress further south
has not panned out and as such an enhanced flash flood threat has
developed. The heaviest rainfall will slowly shift south this
afternoon but may continue to result in flash flooding to the
south of its current position where several flood reports have
already been received. Please continue to monitor the latest
information and be ready to act if a flash flood warning is issued
for your location.

Updates to the forecast have been sent.

JLH

PREV DISCUSSION... /issued 1013 AM CDT Mon Jun 5 2017/

A slow moving cold front has sagged into northern portions of the
Mid South and has been the focus for nearly stationary showers
and thunderstorms. These storms have formed in the area of frontal
convergence and within a very moist, tropical airmass. This has
supported very heavy rainfall in these areas with localized
flooding.

The boundary should continue to move southward through the day
which should limit the overall flash flood threat to the short-
term period. For this reason, plan to hold off on any flash flood
watch at this time. Flash flood potential will be monitored
closely through the day.

Numerous showers and thunderstorms are expected across areas along
and south of the front through the day. As for temperatures, they
will be modulated by convective patterns which are difficult to
discern in advance. The current forecast handles this well and no
updates are planned at this time.

JLH

PREV DISCUSSION... /issued 426 AM CDT Mon Jun 5 2017/

The last rainy day for a while across the Midsouth, followed by a
transition to dry weather Tuesday that will last into the weekend.

Early morning GOES water vapor imagery showed an upper low over
east TX, with a downstream plume of tropical moisture over the
lower MS River valley, the Ohio River valley and southern
Appalachia. The upper low center will drop into the northwestern
Gulf of Mexico by early evening, with a trof axis extending
northeast into central MS and and TN River valley. This trof axis
will roughly correlate with the northward extent of mentionable
rain chances.

Severe thunderstorm chances today will remain marginal at best,
given limited instability. Gusty winds and locally heavy rainfall
will be possible where updrafts can build high enough for thunder.

Tuesday may see lingering showers and perhaps a thunderstorm over
north MS into the early afternoon. More robust deep convection
will be far removed from the Midsouth- over the central and
eastern Gulf coast, east of the upper low center. Drier and
cooler air will spread into all the Midsouth Tuesday night,
following a cold frontal passage under northerly flow aloft.

An upper level ridge over the desert southwest during the midweek
periods will deamplify as it lifts to the MS River valley by
Saturday. Daytime temps over the Midsouth will warm during the
latter half of the week, prevailing as much as 5 degrees above
normal this weekend, into the early part of next week. Rain
chances will remain limited to diurnal storms on Monday, as higher
dewpoints return, with strengthening low level onshore flow.

PWB
&&

.AVIATION...
18Z TAFs

Showers and an occasional thunderstorm will affect TAF sites this
afternoon in association with an upper level low over the Lower
Mississippi Valley. Conditions may range from VFR to MVFR
conditions at times. Temporary IFR conditions are possible within
thunderstorms. A potential for lower ceilings and visibilities are
possible later tonight producing IFR conditions. Improvement to
VFR conditions expected towards late Tuesday morning. Winds will
be light for most of the period.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch until 7 PM CDT this evening for Craighead-
     Greene-Lawrence-Mississippi-Poinsett.

MO...Flash Flood Watch until 7 PM CDT this evening for Dunklin-
     Pemiscot.

MS...None.
TN...Flash Flood Watch until 7 PM CDT this evening for Benton TN-
     Carroll-Crockett-Dyer-Gibson-Henry-Lake-Lauderdale-Obion-
     Weakley.

&&
Hazardous weather outlook, Jun 5, 11:19 AM CST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1219 PM CDT Mon Jun 5 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-061930-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
1219 PM CDT Mon Jun 5 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A flash flood watch has been issued for northern portions of the
Mid South. Very heavy rainfall will be a threat with training
thunderstorms in these locations.

In addition, a few strong storms with gusty winds and heavy
rainfall will be possible across the remainder of the Mid South.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A few strong thunderstorms are possible over north Mississippi
through mid-afternoon Tuesday. Locally heavy rainfall and strong
winds may occur.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any flash flooding to the
National Weather Service office in Memphis Tennessee.

JLH

In the hours before

Local storm report, Jun 5, 10:27 AM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1127 AM CDT MON JUN 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     FLASH FLOOD      1 ESE PARAGOULD         36.05N 90.49W
06/05/2017                   GREENE             AR   BROADCAST MEDIA

            ROADS FLOODED NEAR ALLEN ENGINEERING IN PARAGOULD.

&&

WLC
Local storm report, Jun 5, 11:23 AM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1223 PM CDT MON JUN 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 PM     FLASH FLOOD      4 NNW BROOKLAND         35.95N 90.62W
06/05/2017                   CRAIGHEAD          AR   911 CALL CENTER

            HIGHWAY 351 FLOODED BETWEEN COUNTY ROAD 785 AND COUNTY
            ROAD 780.

&&

PJB
Local storm report, Jun 5, 11:30 AM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1230 PM CDT MON JUN 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     FLASH FLOOD      PARAGOULD               36.06N 90.51W
06/05/2017                   GREENE             AR   EMERGENCY MNGR

            SEVERAL ROADS CLOSED ON SOUTHEAST SIDE OF CITY DUE TO
            RISING WATER.

&&

PJB

The radar

The Memphis radar (KNQA), 90 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Dyer

When
June 5, 1:08 PM CST to 4:00 PM CST
Where
Dyer County, 1.36 mi NE of Jenkinsville to 1.43 mi ENE of Jenkinsville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
36.062, -89.401

Ellen Drive flooded in Dyersburg.

Flash Flood, Obion

When
June 5, 3:30 PM CST to 5:00 PM CST
Where
Obion County, 0.39 mi W of Union City to 0.23 mi SW of Union City
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
36.420, -89.057

Houses along South Perkins Street had water around 6 inches deep.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699874, 699877.